Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 146, NWS Springfield, MO

July 3, 2008Howell County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 3, 2008, 7:47 PM CDT for Howell County, Shannon County, Texas County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2008, 7:47 PM CDT (00:47 UTC)
Expired
Jul 4, 2008, 12:44 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Shannon County, MO, Texas County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 040048
FFWSGF
MOC091-203-215-040600-
/O.NEW.KSGF.FF.W.0146.080704T0047Z-080704T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHWESTERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 100 AM CDT.

* AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RADAR ESTIMATED THAT ONE AND A HALF TO TWO AND A HALF 
  INCHES OF RAIN HAD FALLEN BETWEEN WILLOW SPRINGS AND BIRCH TREE 
  WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPIBLE TO THE DANGERS OF FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3692 9209 3706 9209 3714 9175 3714 9167
      3709 9155 3703 9135 3689 9134

$$

FOSTER
2 follow-up statements
000 
WGUS73 KSGF 040209
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
907 PM CDT THU JUL 3 2008

MOC091-203-215-040600-
/O.CON.KSGF.FF.W.0146.000000T0000Z-080704T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-TEXAS MO-HOWELL MO-
907 PM CDT THU JUL 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHERN HOWELL...SOUTHEASTERN TEXAS AND SOUTHWESTERN SHANNON
COUNTIES...

AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
EXCESSIVE RAINFALL HAD ENDED ACROSS THE WARNED AREA. RADAR ESTIMATED 
THAT STORMS EARLIER THIS EVENING PRODUCED TWO TO FOUR INCHES OF 
RAINFALL ACROSS PORTIONS OF THE WARNED AREA BETWEEN WILLOW SPRINGS 
AND BIRCH TREE. 

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. 

LAT...LON 3692 9209 3706 9209 3714 9175 3714 9167
      3709 9155 3703 9135 3689 9134

$$

FOSTER
000 
WGUS73 KSGF 040544
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 AM CDT FRI JUL 4 2008

MOC091-203-215-040554-
/O.CAN.KSGF.FF.W.0146.000000T0000Z-080704T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-TEXAS MO-HOWELL MO-
1244 AM CDT FRI JUL 4 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN HOWELL...
SOUTHEASTERN TEXAS AND SOUTHWESTERN SHANNON COUNTIES...

WHILE RUNOFF WILL CONTINUE FROM HEAVY RAINFALL THAT OCCURRED 
THURSDAY EVENING...AND ADDITIONAL RAINFALL IS EXPECTED...THE RISK OF 
FLASH FLOODING HAS DIMINISHED. HOWEVER THIS WARNING WILL BE REPLACED 
WITH AN AREAL FLOOD WARNING.

LAT...LON 3692 9209 3706 9209 3714 9175 3714 9167
      3709 9155 3703 9135 3689 9134

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:42 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 2:42 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT THU JUL 3 2008

.DISCUSSION...

EVERYTHING IS PRIMED FOR THUNDERSTORMS TO BEGIN HERE THIS
AFTERNOON. FORECAST CHALLENGE DEALS WITH PRECIP CHANCES AND FLASH
FLOODING POTENTIAL TONIGHT THROUGH FRIDAY.

CURRENTLY...SURFACE FRONT LIES APPROXIMATELY ROLLA TO SPRINGFIELD
TO ANDERSON WITH 850 TROUGH SITUATED ACROSS CENTRAL MISSOURI.
SATELLITE IMAGERY SHOWING SOME ENHANCEMENT OF CU FIELD ACROSS
EASTERN KANSAS AND CELLS ARE STARTING TO DEVELOP ON RADAR OUT
THAT WAY. UPPER VORT SYSTEM SEEN OVER NORTH CENTRAL KANSAS.
LASTLY...SOME CYCLONIC TURNING SEEN IN CLOUDS IN NORTH CENTRAL
MISSOURI NEAR MEXICO. ALL OF THESE FEATURES MAY PLAY INTO THE
DEVELOPMENT OF HEAVY RAIN LATER THIS AFTERNOON AND EVENING.

FOR LATE THIS AFTERNOON AND EVENING. BELIEVE COMPLEX OVER EASTERN
KANSAS WILL CONTINUE TO ENHANCE AND MOVE EAST INTO THE CWA. RUC
MODEL SHOWING CAPES AROUND 2200 J/KG ACROSS SOUTHEAST KANSAS AND
WESTERN MISSOURI LATE THIS AFTERNOON...WITH NO CONVECTIVE
INHIBITION. CENTRAL MISSOURI MAY BE DOME WITH THE CONVECTION AS
RUC SHOWING 200 J/KG CIN ACROSS THIS AREA...SO THE AREA TO WATCH
THIS AFTERNOON LOOKS TO BE SOUTH OF A LINE FROM ROLLA TO MAYBE
PITTSBURG KANSAS. CAN NOT RULE OUT SOME SEVERE STORMS WITH PRIMARY
HAZARDS BEING WINDS AND HEAVY RAINFALL. WILL CONTINUE FLASH FLOOD
WATCH FOR THIS AREA THROUGH TONIGHT

BY LATE TONIGHT...EARLY FRIDAY MORNING...THE UPPER TROUGH MOVES
THROUGH MISSOURI AND FRONT MOVES SOUTH INTO NORTHERN ARKANSAS.
CONTINUED HIGH POPS CHANCES FOR FRIDAY MORNING DOWN NEAR THE
ARKANSAS STATE LINE...BASICALLY SOUTH OF HIGHWAY 60. FRONT LINGERS
AROUND THE STATE LINE THROUGH THE DAY...BEFORE FINALLY PUSHING
SOUTHEAST FRIDAY AFTERNOON. DO BELIEVE MOST AREAS SHOULD BE DRY
FOR FRIDAY EVENING FIREWORKS AND 4TH OF JULY FESTIVITIES. ONLY
PROBLEM AREA MAY BE OUR SOUTHERN COUNTIES NEAR THE ARKANSAS LINE
THAT MAY EXPERIENCE SOME THUNDERSTORMS INTO THE EARLY EVENING.

THE WEEKEND LOOKS DRY FOR THE MOST PART...THOUGH GFS IS HINTING AT
A POSSIBLE COMPLEX DEVELOPING OVER SOUTHEAST KANSAS SATURDAY
EVENING...THEN SHIFTING SOUTHEAST INTO NORTHWEST ARKANSAS. MODELS
HINTING AT A RETURN OF SHOWERS/THUNDERSTORMS MONDAY EVENING INTO
TUESDAY AS ANOTHER UPPER VORT SYSTEM MOVES INTO OUR WESTERN
COUNTIES. ECMWF A LITTLE FURTHER NORTH IN QPF PLACEMENT...SO POP
CHANCES COULD CHANGE WITH LATER FORECASTS. WENT AHEAD AND ADDED
LOW END CHANCE POPS INTO THE FORECAST FOR MONDAY EVENING AND TUESDAY.

GCC

&&

.AVIATION...

FOR THE 18Z TAF PACKAGE...A SLOW MOVING FRONT FROM NEAR PITTSBURG
TO NEAR BUFFALO TO FORT LEONARD WOOD WILL GRADUALLY SHIFT SOUTH.
THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE ALONG AND AHEAD OF THE
FRONT AFTER 20Z. FOG COULD DEVELOP WITH LIGHT WINDS AND A MOIST
GROUND PRODUCING REDUCED VISIBILITIES AFTER 10Z.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR MOZ082-090>098-
     101>106.

     FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR MOZ055>058-066>071-
     077>081-083-088-089.

KS...FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 3, 6:00 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CDT THU JUL 3 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 PM CDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 60
  MPH...SMALL HAIL...VERY HEAVY RAINFALL...AND LOCALIZED FLASH
  FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL AFFECT FAR SOUTHERN MISSOURI SOUTH OF A
  CASSVILLE TO EMINENCE LINE THIS EVENING. ADDITIONAL
  THUNDERSTORMS MAY DEVELOP ACROSS FAR SOUTHERN MISSOURI
  OVERNIGHT.

  DISCUSSION:

 SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING IN ADVANCE
 OF A WEAK COLD FRONT MOVING INTO FAR SOUTHERN MISSOURI. THE CHANCE
 OF STORMS WILL DECREASE FOLLOWING THE FRONTAL PASSAGE. ADDITIONAL
 THUNDERSTORM DEVELOPMENT CANNOT BE RULED OUT OVERNIGHT ACROSS
 SOUTHERN MISSOURI ALONG AND NORTH OF THE FRONT. THE RISK OF
 SEVERE WEATHER IS LOW GIVEN THE MODERATE INSTABILITY AND WEAK
 WIND SHEAR PARAMETERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN MISSOURI FRIDAY
 WITH THE POTENTIAL OF SEVERE WEATHER REMAINING LOW.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jul 3, 3:11 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 AM     TORNADO          7 E ANDERSON            36.65N 94.32W
06/28/2008                   MCDONALD           MO   NWS STORM SURVEY

            *** 2 INJ *** A STORM SURVEY WAS CONDUCTED ON THURSDAY
            JULY 3. THE SURVEY REVEALED AN EF1 TORNADO WITH WINDS OF
            APPROXIMATELY 90 TO 100 MPH MOVED THROUGH RURAL AREAS OF
            MCDONALD COUNTY...APPROXIMATELY 7.5 MILES EAST OF
            ANDERSON, OR 1 MILE SOUTHWEST OF THE TOWN OF PLAINVIEW.
            THE TORNADO WAS 250 YARDS WIDE WITH A PATH LENGTH OF
            APPROXIMATELY 2 MILES. NUMEROUS TREES WERE SNAPPED OR
            UPROOTED WITH ONE TREE FALLING ON A HOME NEAR
            PLAINVIEW...CAUSING TWO INJURIES.

&&

JLT
Local storm report, Jul 3, 6:38 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT THU JUL 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             3 ENE GAINESVILLE       36.62N  92.38W
07/03/2008  E1.25 INCH       OZARK              MO   EMERGENCY MNGR

&&

HATCH
Local storm report, Jul 3, 6:48 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 PM CDT THU JUL 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             WASOLA                  36.79N  92.58W
07/03/2008  E0.25 INCH       OZARK              MO   PUBLIC

&&

HATCH
Local storm report, Jul 3, 7:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 PM CDT THU JUL 03 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             1 NE NOBLE              36.76N  92.56W
07/03/2008  E0.50 INCH       OZARK              MO   PUBLIC

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:34 PM CDTSevere Thunderstorm WarningSGFMcDonald44 min
Jul 3, 9:49 PM CDTAreal Flood WarningSGFOzark, Stone, Taney12 hr
Jul 3, 10:41 PM CDTFlash Flood WarningSGFBarry, Stone, Taney6 hr
Jul 4, 12:38 AM CDTAreal Flood WarningSGFHowell, Shannon, Texas9 hr
Jul 4, 2:12 AM CDTAreal Flood AdvisorySGFWright6 hr
Jul 4, 8:53 AM CDTAreal Flood AdvisorySGFHowell, Oregon, Ozark6 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.